Alert archive / Utah / Red Flag Warnings in 2020
Red Flag Warning 50, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Nov 5, 2020, 2:39 PM MST for 11 counties in Utah. It took effect at Nov 6, 2020, 12:00 PM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2020, 2:39 PM MST (21:39 UTC)
- In effect from
- Nov 6, 2020, 12:00 PM MST
- Expired
- Nov 6, 2020, 9:00 PM MST
- In force
- 9 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Box Elder County, UT, Davis County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Salt Lake County, UT, Sanpete County, UT, Tooele County, UT, Utah County, UT, Washington County, UT
The radar
The Salt Lake City radar (KMTX), 188 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2961 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
327 WWUS85 KSLC 052139 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 239 PM MST Thu Nov 5 2020 UTZ478-492-495-497-060545- /O.UPG.KSLC.FW.A.0030.201106T1900Z-201107T0400Z/ /O.NEW.KSLC.FW.W.0050.201106T1900Z-201107T0400Z/ Salt Lake Desert-Central Utah West Desert- Color Country West Desert-Mojave Desert- 239 PM MST Thu Nov 5 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478, 492, 495, AND 497... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 9 PM MST Friday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert, Fire Weather Zone 492 Central Utah West Desert, Fire Weather Zone 495 Color Country West Desert and Fire Weather Zone 497 Mojave Desert. * WINDS...South winds 25 to 35 mph with gusts to 50 mph in zones 492 and 495. South winds 20 to 30 mph with gusts up to 40 mph in zones 478 and 497. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
2 follow-up statements
509 WWUS85 KSLC 060417 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 917 PM MST Thu Nov 5 2020 UTZ478-492-495-497-061200- /O.CON.KSLC.FW.W.0050.201106T1900Z-201107T0400Z/ Salt Lake Desert-Central Utah West Desert- Color Country West Desert-Mojave Desert- 917 PM MST Thu Nov 5 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MST FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478, 492, 495, AND 497... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert, Fire Weather Zone 492 Central Utah West Desert, Fire Weather Zone 495 Color Country West Desert and Fire Weather Zone 497 Mojave Desert. * WINDS...South winds 25 to 35 mph with gusts to 50 mph in zones 492 and 495. South winds 20 to 30 mph with gusts up to 40 mph in zones 478 and 497. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
457 WWUS85 KSLC 062153 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 253 PM MST Fri Nov 6 2020 UTZ478-492-495-497-070400- /O.CON.KSLC.FW.W.0050.000000T0000Z-201107T0400Z/ Salt Lake Desert-Central Utah West Desert- Color Country West Desert-Mojave Desert- 253 PM MST Fri Nov 6 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478, 492, 495, AND 497... * AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert, Fire Weather Zone 492 Central Utah West Desert, Fire Weather Zone 495 Color Country West Desert and Fire Weather Zone 497 Mojave Desert. * WINDS...South winds 25 to 35 mph with gusts to 50 mph in zones 492 and 495. South winds 20 to 30 mph with gusts up to 40 mph in zones 478 and 497. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts or existing fires may spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Nov 5, 9:44 AM MST, 4 hours 55 minutes earlier.
Area forecast discussion, Nov 5, 9:44 AM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
944 AM MST Thu Nov 5 2020
.SYNOPSIS...Mild temperatures will continue over Utah and
southwest Wyoming through Friday. A potent storm system is
expected this weekend, bringing a much colder airmass to the area
and the potential for significant precipitation.
&&
.DISCUSSION...Mid level ridging continues to be the dominant
feature locally per morning H5 analysis, while satellite obs
indicate clear skies across the entirety of the eastern Great
Basin within the stable environment. To the southwest a weak upper
low is oriented over the southeastern pacific, while the trough of
note moving forward continues to gain amplitude over the Gulf of
AK. Over the next 24 hours the aforementioned ridge will shift
downstream as a strengthening southwesterly flow aloft will be
punching in from the WSW, and the southeastern pacific low will
open and phase within this flow bringing increased mid/high cloud
cover the local area Friday. Pressure falls in advance of the
PacNW trough will be enhancing a net SE-NW mslp gradient across
the area by Friday afternoon driving increasingly gusty southerly
winds at that time.
The primary forecast challenge through Friday revolves around
increasingly gusty southerly winds, elevated fire weather
concerns (a Fire Weather Watch across the western valleys exists),
and potential for advisory level gusts across the western valleys
Friday afternoon. Thereafter the focus turns to the approaching
weekend trough. Awaiting the full suite of 12z guidance for
decision making.
Going forecast is on track in the near term. Clear skies and
unseasonably warm temps today, with highs spiking to some 15+
degrees above seasonal norms. No updates made or planned.
.PREVIOUS DISCUSSION...On Friday our attention turns to the
impinging storm system that will bring impacts across the state
through the upcoming weekend, and even into early next week. A
trough will dig down the California coast on Friday, accelerating
the southwesterly flow across Utah, especially western Utah. This
dry and breezy weather pattern is expected to result in near-
critical to critical fire weather conditions across western Utah,
where winds will certainly be strong enough, but humidity values
will be marginal. A Fire Weather Watch remains in place there. As
far as winds go, forecast models largely support windy conditions
across western Utah on Friday as surface pressures fall rapidly
over northeastern Nevada ahead of the upper-level low, and 700 mb
wind speeds increase to 40-45 knots. Had this system been earlier
in the year, we would likely have seen most, if not all, of that
momentum aloft transfer to the surface for peak gusts, but now
with the low sun angle and shorter days, the amount of mixing we
can expect is a bit more limited. Nevertheless, wind gusts over
western Utah are likely to reach 40 mph, it's just a question of
whether we'll see gusts of 45+ mph for a possible Wind Advisory.
Will continue to monitor that potential. Temperatures will remain
very warm, especially with the better mixing in the northern Utah
valleys ahead of the front; in fact, there is a chance that SLC
will make a run a the daily and monthly record high temperature of
75 degrees on Friday, with the current forecast at 74F, and about
a 20% of meeting or exceeding 75 degrees. Temperatures will
likely remain somewhat mild Friday night as breezy conditions
continue ahead of the front.
By Saturday, increasing diffluence aloft ahead of the upper-level
low will help support scattered shower coverage across the state
Saturday morning. By Saturday afternoon, a lobe of vorticity
rounding the trough will help to swing it northeastward across
Utah through Saturday night, while driving the surface cold front
across the region. The combination of the upper-level forcing and
increasing baroclinicity along the front will support an area of
moderate precipitation moving across western to northern Utah.
The strongest cold advection will likely behind this area of
precipitation, thus most lower elevations will see this come
through as rain, but with a chance of switching over to snow
as precipitation winds down and becomes more showery under the
upper-level low into Sunday morning. While some light snow
accumulations possible to around 5000 feet, most snow
accumulations will in the mountains above about 6500 feet, where
about 4-8 inches of snow are possible through Saturday night.
Model trends continue toward a slower and less organized
system...at least initially. To start the long term forecast
period, the first shortwave associated with a longwave trough
across the West will be lifting into the central Rockies and High
Plains. Expect showery conditions will continue across the state
through Sunday afternoon as the next shortwave digs southward
toward southern Nevada.
While this shortwave is digging into southern Nevada, a 140kt+ jet
maxima will be colocated with at least a period of frontogenesis
across central and southern Utah. This may support a period of
widespread precipitation from roughly I-70 south Sunday into Monday
until the shortwave begins lifting into the central Rockies.
700mb temperatures will be fairly cold, with snow levels near 4500-
5000 feet across southern Utah. Expect moderate snow accumulations
across the mountains of Utah...mainly south of I-80. Some locations
in the central and southern mountains may see up to a foot from
Sunday afternoon into Monday morning. Some variance of this solution
has been consistently in a significant portion of the ensemble
systems for several days, so confidence continues to increase in
this portion of the forecast.
Regardless of any precipitation chances...it will remain quite cold
compared to temperatures the previous week through the entire long
term forecast period, with temperatures averaging 10-20 degrees
below normal.
&&
.AVIATION...VFR conditions are expected at KSLC through the valid
TAF period. Southeast winds will become northwest between 19-20Z.
Northwest winds are expected to remain light through 03Z, then
switch to the southeast. Cloud cover is expected to decrease during
the evening.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Friday afternoon through Friday evening
for UTZ478-492-495-497.
WY...None.
&&
DISCUSSION/AVIATION...Merrill/Verzella
PREVIOUS DISCUSSION...Church/Kruse
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Nov 5, 5:32 AM MST, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 532 AM MST Thu Nov 5 2020 UTZ001>016-019>021-517-518-WYZ021-061245- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 532 AM MST Thu Nov 5 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight No widespread hazardous weather expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather conditions may develop Friday due to gusty winds and low humidity expected ahead of a strong cold front passage on Saturday. The storm system will make its way through the area Saturday into early next week. Much colder temperatures are anticipated by Sunday, with highs in excess of 20F below seasonal normals. The system will also bring precipitation, with snow down to all but the valleys are far southern Utah. Significant snow is possible for the mountains, with the highest chance of significant snow anticipated for central and southern Utah. The system is expected to exit Monday, with cool and unsettled conditions continuing through at least midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 2:49 PM MST | Wind Advisory | SLC | 53 hr |
Nearby
Red Flag Warnings in Utah, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.